Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 26, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 10, 2004, 5:32 PM EDT for Calhoun County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 5:32 PM EDT (21:32 UTC)
- Expired
- May 10, 2004, 6:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 102132
SVRGRR
MIC025-102200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
532 PM EDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 600 PM EDT
* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BATTLE CREEK...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BROWNLEE PARK...GREENFIELD PARK...ST MARYS LAKE AROUND 540 PM EDT
WATTLES PARK...CERESCO AROUND 545 PM EDT
PENNFIELD...BURLEIGH CORNERS AROUND 550 PM EDT
LEE CENTER AROUND 600 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4242 8521 4242 8483 4229 8502 4218 8518
4227 8529 4235 8529
$$
IOD RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:00 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 10, 4:00 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT MON MAY 10 2004 .SHORT TERM... VERY ACTIVE PATTERN WILL CONTINUE INTO MID WEEK...AS THE FRONTAL BOUNDARY THAT DROPS INTO THE FORECAST AREA TONIGHT...WILL LIFT BACK NORTH AS A WARM FRONT TOMORROW EVENING AND NIGHT. THE FRONT THEN PRESSES BACK INTO THE AREA ON THURSDAY. SUFFICE IT TO SAY...CHANCES FOR CONVECTION ARE THE MAIN CHALLENGE. THREAT FOR SEVERE STORMS AND FLOODING WILL BE CONCERNS THIS EVENING. ETA AND GFS SIMILAR THROUGH THE SHORT TERM. TONIGHT...GOING LIKELY POPS STILL SEEM TO MAKE SENSE GIVEN A THE UPSTREAM CONVECTION AND A COLD FRONT DROPPING INTO THE AREA FROM THE NORTH. INSTABILITY OVER LOWER MICHIGAN IS STILL FAIRLY DECENT...WITH LI/S RANGING FROM -1 ACROSS CENTRAL LOWER...TO -6 ACROSS THE FAR SOUTH TOWARD INDIANA. THREAT FOR SEVERE WILL MAINLY COME IN THE FORM OF MARGINAL HAIL AND HEAVY RAIN. ELEVATED CORES WILL NEED TO BE WATCHED THIS EVENING...FOR POTENTIAL HAIL AND HIGH WINDS IN THE FORM OF WET MICROBURSTS. CONVECTION SHOULD TAPER OFF FROM NORTH TO SOUTH OVERNIGHT...ALTHOUGH SOME SHOWERS AND STORMS MAY LINGER THROUGH THE NIGHT IN THE FAR SOUTH. TUESDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE...AS THE FRONT MOVES BACK NORTH AS A WARM FRONT IN THE AFTERNOON. WILL MAINTAIN THE CHANCE POPS AREA WIDE. LOWER MICHIGAN IS NOT IN A SLIGHT RISK AT THIS TIME AND PRETTY MUCH AGREE. IN THE WARM AIR ADVECTION THOUGH TOMORROW AFTERNOON AND EVENING WOULD NOT BE SURPRISED TO SEE A FEW MORE STRONG STORMS. HAIL AND HEAVY RAIN WOULD CONTINUE TO BE THE MAIN THREATS. TUESDAY NIGHT...COULD SEE SOME SCATTERED SHOWER AND THUNDERSTORM ACTIVITY MAINLY IN THE EVENING. WILL THEREFORE LEAVE THE CHANCE POPS IN THE FORECAST. BY WEDNESDAY...THE ZONAL UPPER FLOW IN PLACE AT PRESENT BECOMES A RIDGE. WITH RIDGING IN PLACE AND BROAD SOUTHWEST FLOW IN THE WARM SECTOR NOT EXPECTING MUCH IN THE WAY OF CONVECTION. PER COORDINATION WITH SURROUNDING OFFICES WILL GO DRY. A WARM DAY EXPECTED WITH HIGHS REACHING INTO THE UPPER 70S AND LOWER 80S. WEDNESDAY NIGHT AND THURSDAY THE BOUNDARY CLOSES BACK IN FROM THE NORTHWEST. SHOWER AND THUNDERSTORM CHANCES WILL BE KEPT IN THE FORECAST IN THIS TIME FRAME. FLOODING THREAT CONTINUES AS LOCATIONS NORTH OF I-96 HAVE RECEIVED ANYWHERE FROM 2-6 INCHES OF RAIN. WILL BE MONITORING RAINFALL THIS EVENING FOR POTENTIAL WARNINGS...ESPECIALLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA. PWAT/S WILL BE ON THE ORDER OF AN INCH TO AN INCH AND A HALF THIS EVENING...SO PLENTY OF DEEP MOISTURE IN PLACE. GUIDANCE TEMPS IN THE BALLPARK. .LONG TERM... A COLD FRONT WILL MAKE ITS WAY THROUGH THE AREA ON FRIDAY. THE GFS SHOWS ANOTHER LOW TRACKING NE ALONG THE FRONT INTO SATURDAY. THIS COULD PROLONG THE SHOWERS INTO SATURDAY...ALTHOUGH THE GEM DOES NOT SHOW THIS LOW. WILL CARRY THE CHC POPS FOR SATURDAY BUT THE THINKING NOW IS THESE SHOULD END EARLY IN THE DAY. HIGH PRESSURE MOVES IN FOR THE REMAINDER OF THE WEEKEND WITH COOLER AND DRIER AIR. THE GFS THEN SHOWS A WEAK SHORT WAVE CRUISING INTO THE WESTERN LAKES AND DIMINISHING. WILL INCLUDE THE CHC OF SHOWERS OR STORMS LATE SUNDAY NIGHT INTO MONDAY AS THIS WAVE MOVES IN. TEMPS ON FRIDAY SHOULD REACH THE 70S...THEN DROP BACK TO THE 60S FOR THE WEEKEND AND INTO EARLY NEXT. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE JK
Hazardous weather outlook, May 10, 12:30 PM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1230 PM EDT MON MAY 10 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1230 PM EDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHWEST MICHIGAN. THUNDERSTORMS WILL BE MOST PREVALENT IN THE 300 PM TO MIDNIGHT TIME FRAME. THE MAIN STORM THREATS WILL BE LARGE HAIL TO AROUND AN INCH IN DIAMETER AND HEAVY RAIN. DAMAGING WINDS TO NEAR 60 MPH CANNOT BE RULED OUT EITHER ESPECIALLY THIS EVENING. STORM MOVEMENT WILL BE TO THE EAST AT 30 MPH. ADDITIONAL HEAVY RAIN IS ALSO POSSIBLE... AND SINCE MANY AREAS HAVE ALREADY SEEN OVER 2 INCHES OF RAIN SINCE FRIDAY... MORE FLOODING IS POSSIBLE. LOCATIONS NORTH OF INTERSTATE 96 HAVE BEEN HIT HARDEST BY HEAVY RAIN OVER THE WEEKEND...WITH AS MUCH AS 5 INCHES BEING REPORTED IN SPOTS. FREMONT IN NEWAYGO COUNTY HAS HAD NEARLY 6 INCHES OF RAIN SINCE FRIDAY. RIVERS...CREEKS AND STREAMS WILL CONTINUE SLOWLY RISING. ADDITIONAL RIVER...STREAM AND URBAN FLOODING WILL ALSO BE POSSIBLE TODAY AND TONIGHT WHERE STRONGER STORMS PERSIST. THE STORMS TODAY AND TONIGHT WILL BE TRIGGERED BY A COLD FRONT WHICH WILL MOVE EAST FROM WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY. FLOODING WILL CONTINUE TO BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MEADE DUKE
In the hours before
Local storm report, May 10, 3:12 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
312 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 2 W LAKEVIEW 43.45N 85.32W
05/09/2004 MONTCALM MI PUBLIC
20 TO 30 TREES DAMAGED OR DOWN
0520 PM TSTM WND DMG 5 W WHITE CLOUD 43.55N 85.87W
05/09/2004 NEWAYGO MI PUBLIC
SEVERAL TREES DOWN
0430 PM TSTM WND DMG PAW PAW 42.22N 85.89W
05/09/2004 VAN BUREN MI PUBLIC
NUMEROUS TREES DOWN
0150 PM TSTM WND DMG 5 WNW CHARLOTTE 42.59N 84.92W
05/09/2004 EATON MI PUBLIC
SEVERAL TREES DOWN
&&
IODLocal storm report, May 10, 5:17 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
517 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL KALAMAZOO 42.27N 85.59W
05/10/2004 0.75 INCH KALAMAZOO MI TRAINED SPOTTER
MOSTLY 1/2 INCH A FEW WERE 3/4 INCH IN SIZE.
&&
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:59 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 31 min |
| May 10, 5:53 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 37 min |
| May 10, 6:03 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 27 min |
| May 10, 6:24 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 36 min |
| May 10, 6:39 PM EDT | Special Marine Warning | GRR | 81 min | |
| May 10, 6:39 PM EDT | Special Marine Warning | GRR | 81 min | |
| May 10, 6:39 PM EDT | Special Marine Warning | GRR | 81 min | |
| May 10, 6:39 PM EDT | Special Marine Warning | GRR | 81 min | |
| May 10, 6:49 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 41 min |
| May 10, 7:07 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.